This that the patient was suffering from weakness

This case study examines a 27 year old male patient who was
admitted to hospital following the acute consumption of the OP, Chlorpyrifos,
resulting to OPIDN. Within 20 minutes of a 40mL
ingestion the patient presented symptoms such as confusion, hallucinations,
palpitation, sweating, and muscle fasciculation as well as the wanting to
commit suicide. A month later to this toxic consumption the now unconscious
patient was readmitted. It was made aware that the patient was suffering from
weakness in his lower limbs resulting to the failure of being able to walk. The
patient displayed high blood pressure (147/91mmHg) and tachycardia (146/min). Endotracheal intubation was carried out
due to the patient’s inability of being able to breathe on his own. Treatment
involved gastric lavage, atropine, pralidoxime and activated charcoal.
Additionally, since the necessity of mechanical ventilation, the patient was
then sent to the intensive care unit. After a period of
two days the patient gained consciousness while experiencing seizures up to
five times a day hence treated with Levetiracetam.
After two weeks further recovery was evident as the patient regained muscle
strength within his limbs, beginning early ambulation. Four weeks later the
patient recovered from numbness in his mouth, hands, feet and calves however
was still left with faint weakness in lower extremities. At the time of admission,
the physical examination displayed proximal and distal weakness within the
lower limbs (a distinguishing feature of OPIDN). A reading of 3/5 (slight
movement possible however failure in regard to resistance) and 0/5 (no evidence
of contraction) was noted. According to the Ashworth scale (measures muscle
hypertonia), the patient demonstrated a grade 3 (increase in muscle tone and
difficulty in movement) in both hip flexor muscle and knee extensor muscle. His spasticity within the
hip extensor and adductor muscles was graded at number 4 (firmness in flexion and/or
extension). Reflex examination exhibited agitated
patellar deep tendon reflexes to absent Achilles deep tendon reflexes
bilaterally. Physical examination of the upper limbs displayed normality except
for the minor atrophy noted in the left hand. Nothing unordinary was
established with the sensory nerve action potentials of all limbs. The brain
and spine magnetic resonance imaging were sufficient and electrophysiological
studies revealed pure motor axonal neuropathy. With respect to these findings,
the patient was diagnosed with OPIDN. Furthermore, the patient was enrolled
onto a neurological rehabilitation programme which involved neurophysiological,
stretching and strengthening exercises in order to benefit neuromuscular
deficits. Baclofen treatment was supplied for treatment of spasticity.
Botulinum toxin A was injected where after one week hip adductor spasticity
improved from grade 4 to grade 3. After seven months, motor function displayed
improvement with a grade 4 of proximal and grade 2 (increase in muscle tone and
movement) of distal muscle groups in the lower extremities. With the help of a
custom made ankle-foot orthosis and a walker, the patient was then able to walk
again. 

x

Hi!
I'm Isaac!

Would you like to get a custom essay? How about receiving a customized one?

Check it out